South Dakota, 2018

Hail in South Dakota, May 24, 2018

May 24, 2018 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced large hail over portions of southern Tripp County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail over portions of southern Tripp County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 5:00 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 24, 5:00 PM CST, 1 hour 50 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
500 PM MDT Thu May 24 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 236 PM MDT Thu May 24 2018

A look aloft this afternoon shows an upper trough extending from
eastern North Dakota to south central south Dakota and southward
into Nebraska which is mirrored by the location of the surface
trough. Weak mid-level CAA is depicted by a field of relatively
flat CU moving eastward across northeastern Wyoming and western
South Dakota this afternoon. MLCAPE remains relatively low over
most of the area with the exception being east of the sfc trough
over the eastern parts of Mellette and Todd and also over Tripp
counties in south central South Dakota. East of the sfc trough the
MLCAPE has risen to 1000-2000J/KG. May see some strong thunderstorms
develop in that area during the late afternoon and moving east of
our forecast area during the early evening.

An upper ridge will build over the Rockies Friday, before moving
eastward into the high plains on Saturday. Expect the thermal
ridge to be centered over the forecast area on Saturday which
will bring very warm temperatures. Diurnal heating may also allow
for an isolated afternoon thunderstorm to develop over the higher
terrain of northeastern Wyoming or the Black Hills.

The ridge shifts east on Sunday as an upper low strengthens over the
Great Basin area. Moisture will increase as the upper trough/low
begins to affect the northern Plains. This will bring a period of
active weather with good chances for thunderstorms Sunday through
Tuesday. Near daily chances for thunderstorms will continue
through much of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 459 PM MDT Thu May 24 2018

Isolated thunderstorms will continue across south central South
Dakota through this evening. Otherwise, VFR conditions expected
through Friday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...7
Hazardous weather outlook, May 24, 1:51 PM CST, 4 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Rapid City SD
151 PM MDT Thu May 24 2018

SDZ049-251300-
Tripp-
251 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms today. An
isolated thunderstorm or two may develop late this afternoon
across Tripp county and quickly shift east by early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very warm temperatures are expected over the holiday weekend.
Thunderstorms will return to the area on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-029-WYZ057-251300-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Wyoming Black Hills-
151 PM MDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon and early
evening. Severe storms are not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible on Friday, with better
chances returning late Saturday into Sunday and Monday. Very warm
temperatures are expected over the holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025>027-030>032-041>044-046-047-072>074-
WYZ054>056-058-071-251300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Weston-Northeastern Crook-
151 PM MDT Thu May 24 2018 /251 PM CDT Thu May 24 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for thunderstorms will return to the area late Saturday
into Sunday and Monday. Very warm temperatures are expected over
the holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 24, 4:35 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             6 W HAMILL              43.60N  99.80W
05/24/2018  E1.00 INCH       TRIPP              SD   PUBLIC

&&

ME
Special weather statement, May 24, 5:04 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
604 PM CDT THU MAY 24 2018

SDZ049-242330-
Tripp SD-
604 PM CDT THU MAY 24 2018

...STRONG THUNDERSTORM OVER NORTHEASTERN TRIPP COUNTY...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamill, or 15 miles north of Winner, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ideal and Hamill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4345 9985 4354 9996 4371 9977 4371 9974
      4372 9975 4373 9975 4365 9962 4362 9962
      4349 9963
TIME...MOT...LOC 2304Z 240DEG 8KT 4359 9976

JC
Special weather statement, May 24, 5:28 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
628 PM CDT THU MAY 24 2018

SDZ049-242345-
Tripp SD-
628 PM CDT THU MAY 24 2018

...STRONG THUNDERSTORM OVER NORTHEASTERN TRIPP COUNTY...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamill, or 16 miles northeast of Winner, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4347 9971 4360 9979 4368 9963 4362 9962
      4350 9962 4350 9958
TIME...MOT...LOC 2328Z 237DEG 20KT 4356 9968

JC
Special weather statement, May 24, 5:42 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
642 PM CDT THU MAY 24 2018

SDZ049-250015-
Tripp SD-
642 PM CDT THU MAY 24 2018

...STRONG THUNDERSTORM OVER SOUTHEASTERN TRIPP COUNTY...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dog Ear Lake, or 7 miles south of Winner, moving east at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Winner and Dog Ear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4315 9994 4329 10000 4339 9979 4319 9968
TIME...MOT...LOC 2342Z 257DEG 10KT 4327 9987

JC
Special weather statement, May 24, 6:10 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
710 PM CDT THU MAY 24 2018

SDZ049-250100-
Tripp SD-
710 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRIPP COUNTY UNTIL
800 PM CDT...

At 709 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colome to near Millboro. Movement was east
at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Colome, Millboro and Dog Ear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4337 9954 4300 9985 4300 10016 4335 9980
TIME...MOT...LOC 0009Z 256DEG 8KT 4331 9978 4306 10004

Carstens

The radar

The North Platte radar (KLNX), 130 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tripp

When
May 24, 6:50 PM CST to 6:55 PM CST
Where
Tripp County, 2 mi SW of Millboro to 1 mi ENE of Millboro
Measured
1 in hail
Reported by
Public
Coordinates
43.050, -99.998

Hail, Tripp

When
May 24, 7:15 PM CST
Where
Tripp County, 8.85 mi NNE of Wewela
Measured
1 in hail
Reported by
Public
Coordinates
43.120, -99.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748797, 748800.